Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 31, NWS Mobile, AL

August 5, 2023Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Aug 5, 2023, 2:12 PM CDT for Okaloosa County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 2:12 PM CDT (19:12 UTC)
Expired
Aug 5, 2023, 5:15 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:33 PM CDTFLASH FLOOD1 E Ocean City, FLWater over the road in several spots along Eglin Parkway. Cars stranded in the floodwaters. Pictures and reports via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-2.6

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS54 KMOB 051912
FFWMOB
FLC091-052215-
/O.NEW.KMOB.FF.W.0031.230805T1912Z-230805T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
212 PM CDT Sat Aug 5 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 515 PM CDT.

* At 212 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wright, Fort Walton Beach, Destin, Mary Esther, Lake Lorraine, 
  Ocean City, Shalimar, Cinco Bayou and Longwood.

Low lying areas of Destin and Fort Walton Beach will likely begin to 
see ponding of roadways making travel difficult across this area. 
This is especially true along highway 98 near Okaloosa Island bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3047 8665 3046 8658 3040 8641 3040 8638
      3039 8638 3039 8639 3037 8639 3036 8640
      3039 8667

FLASH FLOOD...RADAR INDICATED

$$

Black
1 follow-up statement
647 
WGUS74 KMOB 052000
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
300 PM CDT Sat Aug 5 2023

FLC091-052215-
/O.CON.KMOB.FF.W.0031.000000T0000Z-230805T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
300 PM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS 
AFTERNOON FOR SOUTHEASTERN OKALOOSA COUNTY...

At 300 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area with flooding on US 
Highway 98 near Brooks Bridge on Okaloosa Island. Between 3 and 4 
inches of rain have fallen. Additional rainfall amounts of 1 to 2 
inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wright, Fort Walton Beach, Destin, Mary Esther, Lake Lorraine, 
  Ocean City, Shalimar, Cinco Bayou and Longwood.

Low lying areas of Destin and Fort Walton Beach have begun to see 
flooding of roadways making travel difficult across this area. 
Continued storms may lead to even more rainfall over the next hour 
or two and flooding could rapidly worsen across the area. This is 
especially true along highway 98 near Brooks Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3047 8665 3046 8658 3040 8641 3040 8638
      3039 8638 3039 8639 3037 8639 3036 8640
      3039 8667

FLASH FLOOD...OBSERVED

$$

Black

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:22 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 5, 12:22 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1222 PM CDT Sat Aug 5 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Aug 5 2023

VFR conditions will continue through the period. Scattered showers
and thunderstorms will likely develop late this afternoon into the
early evening hours mainly across the I-10 corridor over the
northwestern Florida Panhandle. Temporary reductions to MVFR may
be possible with the heaviest of storms. Isolated storms are
expected elsewhere; however, any reductions would likely only last
a few minutes. Winds will be light and variable through most of
the day except in the vicinity of any storms where wind gusts up
to 20 to 30 knots could be possible. BB/03

&&

.NEAR TERM...
(Now through Sunday)
Issued at 1222 PM CDT Sat Aug 5 2023

Hot conditions continue through Sunday with some respite from
afternoon showers and storms.  An upper ridge over the area
(extending from the west) weakens and is deflected southward as a
shortwave trof over the northern Plains amplifies while progressing
to near the mid/upper Mississippi River valley.  A series of
shortwaves within the northwest flow aloft will aid in convective
development each afternoon, with support from the afternoon sea
breeze. In addition, a weak boundary left over from yesterday's
convection will also aid in development today. Precipitable water
values today range from 1.75-2.25 inches with similar values
following for Sunday. For today and Sunday, have gone with mostly
chance to likely pops each day, with the higher pops generally
over the eastern portion of the area where the best deep layer
moisture and convective environment is anticipated. Shear values
will be generally low where convective is anticipated, with 0-6 km
bulk shear of 20-25 knots or less. Plenty of instability develops
each day, with MLCAPE values of 2500-3500 J/kg (potentially 4000
J/kg). DCAPE values look to typically be 1000- 1500 J/kg. This
environment will favor strong storms with strong wind gusts as the
primary threat, and cannot rule out a severe storm or two each
day should the higher end MLCAPE and DCAPE values be realized. The
Storm Prediction Center has included roughly all but southeast
Mississippi in a marginal risk of severe storms for today. Will
have the next shift reassess. Locally heavy rainfall will also be
possible with the stronger storms, though nuisance flooding looks
to be the primary risk at this point. Highs today and Sunday will
be in the mid to upper 90s, with a few spots potentially reaching
around 100. Heat index values of 112 are possible each afternoon,
with a few spots possibly a bit higher. Have expanded the Heat
Advisory for today to include the entire area, and have issued
another Heat Advisory for the entire area on Sunday. There is the
potential for some locations to reach Excessive Heat Warning
criteria (113+) which will need to be reassessed by the next
shift. A low risk of rip currents is expected through the period.
/29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      78  96  78  98  79  96  75  94 /  20  40  10  20  10  50  20  60
Pensacola   79  95  81  96  81  93  77  93 /  30  50  20  30  10  60  30  50
Destin      80  93  82  95  83  93  80  92 /  30  50  20  30  10  50  30  50
Evergreen   74  97  75  98  75  95  72  93 /  20  50  20  30  10  50  20  50
Waynesboro  75  97  75  98  75  92  72  93 /  20  30  10  20  20  50  30  50
Camden      74  95  75  96  73  90  70  89 /  20  50  10  30  20  50  30  50
Crestview   74  97  74  97  76  97  72  95 /  20  60  20  40  10  60  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from noon to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from noon to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from noon to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 5, 1:19 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
119 PM CDT Sat Aug 5 2023

FLZ206-051845-
Okaloosa Coastal FL-
119 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valparaiso to Cinco Bayou. Movement was
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8667 3048 8670 3049 8659 3051 8655
      3052 8655 3052 8639 3040 8639 3036 8640
TIME...MOT...LOC 1818Z 309DEG 11KT 3047 8648 3042 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:42 AM CDTHeat AdvisoryMOBEscambia, Okaloosa, Santa Rosa24 hr
Aug 5, 1:19 PM CDTSpecial Weather StatementMOBOkaloosa26 min
Aug 5, 1:46 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Aug 5, 2:18 PM CDTSpecial Weather StatementMOBOkaloosa42 min
Aug 5, 2:30 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Aug 5, 2:53 PM CDTSpecial Weather StatementMOBOkaloosa52 min
Aug 5, 2:58 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Aug 5, 3:05 PM CDTSpecial Weather StatementMOBOkaloosa, Santa Rosa40 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Aug 5, 3:29 PM CDTSpecial Weather StatementMOBOkaloosa46 min
Aug 5, 3:48 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 5, 3:51 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 5, 3:56 PM CDTSpecial Weather StatementMOBSanta Rosa49 min
Aug 5, 4:44 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 5, 4:48 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa42 min
Aug 5, 5:09 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
Aug 5, 5:46 PM CDTSpecial Weather StatementMOBEscambia44 min

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.